Alert archive / Ohio / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 5, NWS Charleston, WV

April 9, 2001Vinton County, Ohio

NWS Charleston, WV issued this severe thunderstorm warning at Apr 9, 2001, 7:39 PM EDT for Vinton County, Ohio. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 9, 2001, 7:39 PM EDT (23:39 UTC)
Expired
Apr 9, 2001, 8:15 PM EDT
In force
36 min
Issued by
NWS Charleston, WV
Area
Whole counties

County Vinton County, OH

The radar

The Cincinnati radar (KILN), 116 km from the middle of the area, began a volume at 23:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 7:50 PM EDTHail 0.75Creola, OH

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 5:00 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 11.7 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2001-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 554 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2001-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 200 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
554 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1060 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
200 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRLX 092338
SVRCRW

OHC163-100015-
/NEW.KRLX.SV.W.0020.092335-100015/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
739 PM EDT MON APR 9 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VINTON COUNTY IN OHIO...

* UNTIL 815 PM EDT...

* AT 726 PM EDT...NATIONAL WEATHER SERVICE RADAR INDICATED A SEVERE
  THUNDERSTORM 10 MILES NORTHWEST OF MCARTHUR...MOVING SOUTHEAST AT
  40 MPH.

* SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...  
  CREOLA... 
  ELK FORK...
  MCARTHUR...
  
PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772.

$$

LAT...LON 3944 8249 3931 8265 3913 8239 3923 8229

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 3:19 PM EDT, 4 hours 20 minutes earlier.

Area forecast discussion, Apr 9, 3:19 PM EDT, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
319 PM EDT MON APR 9 2001

DIVERGED CONSIDERABLY FROM MOS GUIDANCE THIS AFTERNOON.  THERE IS NO
INDICATION THAT THE RIDGING WILL BREAK DOWN AND THE UPPER PATTERN
WILL CHANGE UNTIL THE WEEKEND OVER OUR AREA.  WITH THE STRONG
SOUTHERLY FLOW...ESPECIALLY WEDNESDAY...THE MOS LOOKS WAY TOO LOW
ON THE TEMPERATURES.  THE AVIATION MOS BEARS THIS OUT AS IT IS 5 TO
10 DEGREES ABOVE MOS TEMPERATURES IN PERIODS 3 AND BEYOND.
SO...HAVE GONE CONSIDERABLY HIGHER ON THE TEMPERATURES UNTIL THE
WEEKEND APPROACHES.

THE PROXIMITY OF THE FRONT OVER NORTHERN SECTIONS OF THE FORECAST
AREA WILL MEAN A CHANCE OF SHOWERS THERE PRETTY MUCH FOR A FEW
DAYS.  HAVE TRIED TO FOCUS THE TIMING ON THE THUNDERSTORMS BUT WITH
THE SHOWERS I HAVE NOT TRIED TO GET TOO FANCY AS THERE ARE LITTLE
WAVES NOW AND THEN.

WENT WITH THE MRF FOR COOLING WITH THE RETURN TO ZONAL FLOW THE
BEGINNING OF NEXT WEEK.  BUT...HAVE WENT DRY AS I SEE NO REAL GOOD
SOURCE OF MOISTURE WITH THE WEST FLOW AND NO REAL GOOD TRIGGERS.

SEVERE THUNDERSTORM WATCH SHOULD DIE AT 5.

.RLX...
WV...NONE.
VA...NONE.
KY...NONE.
OH...SVR TuSTM WATCH UNTIL 5 PM PERRY AND MORGAN COUNTIES.

.END/ AAR

In the hours before

Local storm report, Apr 9, 2:35 PM EDT, 5 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, WV
235 PM EDT MON APR 9 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....
K
0200 PM    ALBANY                    OH   .88 INCH HAIL
04/09/01   ATHENS                         REPORTED BY
SPOTTERS

The office that day

Everything else NWS Charleston, WV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 9, 1:36 PM EDTSevere Thunderstorm WarningRLXAthens39 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.